Nov 23, 2003
In your experience, is chronic (every day) pharyngitis a common symptom of HIV infection? If so, is it the virus that causes the pain?
What treatment is best for this? Seems prednisone is risky, because it can suppress the immune system and cause liver toxicity?
The weird thing in my case is that my throat hurts a lot all the way down into my esophoegus and my lymph nodes hurt too - yet, the ENT specialist to who my ID doc referred me, could only see "mild irritation" in the throat and did not prescribe any treatment. The OTC products for sore throat don't quite do it.
| Response from Dr. Pierone
In my experience pharyngitis (sore throat) is not a common symptom associated with HIV infection. When it does occur, a cause can usually be determined or it goes away on its own. Possibilities include allergies, gastro esophageal reflux, viral infection, Candida (thrush). Prednisone is usually reserved for situations in which ulcerations are noted in the mouth or esophagus. If steroids are necessary in this setting, it is usually for short time period and at a relatively low dose.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.